How the interaction occurs:
Rofecoxib may slow down how quickly your liver processes theophylline.
What might happen:
The amount of theophylline in your blood may increase and may cause toxic side effects. Signs and symptoms of having too much theophylline in your system include: loss of appetite, nausea, vomiting, nervousness, agitation, headache, fast and/or irregular heartbeat, or seizures.
What you should do about this interaction:
Let your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together. Your doctor may want to check the amount of theophylline in your blood after your start to take rofecoxib, if the amount of rofecoxib you take changes, or if you stop taking rofecoxib. If you experience any loss of appetite, nausea, vomiting, nervousness, agitation, headache, fast and/or irregular heartbeat, or seizures, contact your healthcare professional.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.Reference:1.Vioxx (rofecoxib) US prescribing information. Merck & Co., Inc. March, 2004.